MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0406-A
Medical Device Problem Codes Detachment Of Device Component (1104); Failure to Advance (2524); Physical Resistance (2578); Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/02/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock on the proximal end of the ruby coil pusher assembly was intact.The pusher assembly was kinked in multiple locations along the hypotube.The distal detachment tip (ddt) of the pusher assembly was fractured off, and the coil was detached from the pusher assembly.The embolization coil was not returned for evaluation.Conclusions: evaluation of the returned ruby coil revealed that the ddt was fractured off the pusher assembly.This type of damage typically occurs due to improper handling during use.If the ruby coil is forcefully withdrawn against resistance, damage such as this may occur.Further evaluation revealed that the returned px slim was kinked in two locations.Furthermore, it was observed that the rotating hemostasis valve (rhv) was overtightened onto the catheter shaft.If the px slim is manipulated through an overtightened rhv, or otherwise forcefully manipulated at an angle, it is likely that it would become kinked.The observed kinks and overtightened rhv likely contributed to the resistance experienced while manipulating the ruby coil, as mentioned in the initial complaint.These devices are 100% visually evaluated during in-process inspection.Penumbra coils are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-00115.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils and a px slim delivery microcatheter (px slim).During the procedure, the physician attempted to advance a ruby coil out of the px slim and into the aneurysm; however, the ruby coil became stuck and unintentionally detached inside the px slim.The physician removed the detached ruby coil and the px slim from the patient and completed the procedure using new ruby coils and a new px slim.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5411719
Report Number3005168196-2016-00114
Device Sequence Number620902
Product Code HCG
UDI-Device Identifier00814548013169
UDI-Public00814548013169
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Report Date (Section B) 01/05/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/26/2023
Device Catalogue NumberRBY4C0406-A
Device Lot NumberF65051
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/26/2016
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date02/04/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR